2002 Volume 39 Issue 4 Pages 433-438
Multiple myelomas often occur in elderly people with complications due to aging. A 54-year-old man was first admitted with cerebral infarction, and multiple myeloma (IgG kappa, stage IIIA) occurred in November 1989 that was followed by partial remission after chemotherapy. The karyotype of the bone marrow cells was 46, XY, and no p53 gene mutations were detected by polymerase chain reaction and single-strand conformation polymorphism analysis. Chemotherapy (melphalan 10 mg, vindesine 3mg, ranimustine 150mg, prednisolone 60mg for 4 days) was performed in February 1999 because of aggravation of the myeloma. After daily subcutaneous injection of 50μg of nartograstim for six days to treat neutropenia, soft tissues around the right eye were swelled gradually without redness, accompanied by elevation of the serum creative-kinase concentration. The swelling disappeared, and the enzyme level normalized after discontinuation of nartograstim. In July, on the sixth day of daily subcutaneous injection of 75μg of filgrastim after the same chemotherapy, similar swelling of the soft tissues around the left eye became evident, and again this proved reversible. In July 2000, 40mg of dexamethasone was infused, and after 5-day subcutaneous-injection of 75μg of filgrastim daily, the right subclavicular soft tissue became swollen. He died of myocardial infarction, and autopsy revealed infiltration of myeloma cells into the right subclavicular muscle and bone marrow packed with myeloma cells. This case suggests that myeloma cells can proliferate and infiltrate into soft tissues on exposure to granulocyte-colony stimulating factors.